Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 2, 2012, 2:40 AM CDT for Ellsworth County, Saline County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 2:40 AM CDT (07:40 UTC)
- Expired
- Aug 2, 2012, 3:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
Counties Ellsworth County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
086 WWUS83 KICT 020740 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 240 AM CDT THU AUG 2 2012 KSZ048>051-020830- ELLSWORTH-MCPHERSON-RICE-SALINE- 240 AM CDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELLSWORTH...MCPHERSON...RICE AND SALINE COUNTIES... AT 237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG WINDS FROM THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS. THE LEADING EDGE OF THE WINDS WERE ALONG A LINE EXTENDING FROM SOLOMON TO LORRAINE...AND MOVING SOUTHEAST AT 40 MPH. WINDS OF 40 TO 50 MPH ARE LIKELY. && LAT...LON 3896 9738 3844 9738 3834 9848 3868 9848 TIME...MOT...LOC 0739Z 319DEG 33KT 3887 9737 3859 9830 $$ HOWERTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:55 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 1, 11:55 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1155 PM CDT WED AUG 1 2012 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU PUSHED BACK TIMING OF VCTS FOR RSL AND SLN A COUPLE HOURS DUE TO RECENT RADAR TRENDS. LATEST GUIDANCE FROM THE HRRR NOW HAS THE MCS FIZZLING OUT AROUND 14Z...SO TOOK OUT MENTION OF VCTS AT CNU. DIFFICULT FORECASTING THE OUTFLOW STRENGTH AND TIMING BUT AM REASONABLY CONFIDENT THAT OUTFLOW SHOULD AFFECT HUT...ICT AND CNU SOMETIME JUST AFTER SUNRISE. HOWEVER THIS WILL HAVE TO BE MONITORED CLOSELY ALONG WITH THE SKY TRENDS WITH THE MCS. NAM TRIES TO DEVELOP CONVECTION AGAIN THURSDAY AFTERNOON...BUT THINK THIS IS BECAUSE IT HAS VERY WARM TEMPERATURES LIKELY REACHING CONVECTIVE TEMPERATURE AND FORMING PRECIPITATION. GIVEN THE LAST FEW AFTERNOONS NOT SEEING MUCH...HAVE DECIDED TO LEAVE MENTION OUT FOR NOW. && ARL .PREV DISCUSSION... /ISSUED 928 PM CDT WED AUG 1 2012/ UPDATE... TRIMMED BACK POPS FOR CENTRAL KANSAS A LITTLE BEFORE 06Z AS THE ACTIVITY HAS BARELY ENTERED EXTREME NORTHWEST KANSAS AT THIS HOUR. AREAL COVERAGE OF POPS THOUGH LOOKS GOOD FROM 9Z ON SO LEFT THAT AS IS. GUSTY DOWNBURST WINDS ARE STILL POSSIBLE WITH STORMS THAT DO MAKE IT INTO THE AREA AS DCAPE VALUES EXTEND AS HIGH AT 2000 J/KG. ARL PREV DISCUSSION... /ISSUED 643 PM CDT WED AUG 1 2012/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU NOT MUCH CHANGE TO PREVIOUS FORECAST AS VFR CONDITIONS SHOULD DOMINATE MOST OF THE PERIOD FOR ALL SITES DUE TO 500MB RIDGE CENTERED OVER THE SOUTHERN HIGH PLAINS. MOISTURE FLOWING NORTHWARD AROUND THE WESTERN PERIPHERY OF THIS RIDGE IS CAUSING DIURNAL CONVECTION TO FORM OVER THE HIGH PLAINS AND BEGINNING TO SLOWLY DRIFT EAST/SOUTHEAST. WITH ELEVATED INSTABILITY IN NORTH CENTRAL KANSAS OVERNIGHT THE BEST SHOT AT SHOWERS STILL APPEARS TO BE AT RSL AND SLN AROUND 6 TO 12Z. WASN'T CONFIDENT ENOUGH TO ENTER VCTS AT HUT...ICT OR CNU...BUT WILL HAVE TO REEVALUATE FOR THE 12Z CYCLE. OVERNIGHT MCS COULD PROPAGATE AROUND TO THE SOUTHEAST ALONG A 850MB BAROCLINIC ZONE TOWARDS CNU BY 12Z...BUT DECIDED TO LEAVE THE VCTS OUT FOR THE MOMENT. WIND FORECAST IS ALSO TRICKY DUE TO POSSIBLE OUTFLOW FROM THE MCS AND THE SURFACE TROUGH THAT NOSES INTO SOUTH CENTRAL KANSAS...BUT THE GENERAL THEME IS THAT WINDS SHOULD MOSTLY BE OUT OF THE SOUTHEAST. LAUGEMAN PREV DISCUSSION... /ISSUED 325 PM CDT WED AUG 1 2012/ DISCUSSION... MESO HIGH FROM LAST NIGHTS/THIS MORNINGS CONVECTION HAS RESULTED IN A MUCH COOLER DAY THAN PREVIOUSLY ANTICIPATED OVER PORTIONS OF CENTRAL/EASTERN KS. ASSOCIATED OUTFLOW BOUNDARY EXTENDS EAST/WEST ACROSS NORTHERN OK...SO ANY ISOLATED CONVECTIVE DEVELOPMENT THIS AFTERNOON/EVENING WILL REMAIN SOUTH OF THE KS/OK BORDER. HOWEVER SIMILAR TO LAST NIGHT...WEAK MONSOONAL ENERGY ROUNDING TOP OF RIDGE COULD PROVIDE ANOTHER ROUND OF SHOWERS/THUNDERSTORMS OVER PORTIONS OF CENTRAL/EAST-CENTRAL KS AFTER MIDNIGHT...ALONG NORTHERN FRINGE OF STOUT 850-700MB THERMAL RIDGE. THINKING HIGHEST PROBABILITIES WILL REMAIN NORTH OF WICHITA. LIKE TODAY...ANY POTENTIAL CONVECTIVE OUTFLOW COULD THROW A WRENCH INTO THURSDAY MAX TEMPERATURES...WITH A WIDE RANGE OF TEMPERATURES LIKELY ACROSS THE BOUNDARY. DUE TO GOOD MIXING AND 30-34C 850MB TEMPERATURES...HIGHS SOUTH OF THE BOUNDARY SHOULD SOAR ABOVE 110 DEGREES...HIGHEST PROBABILITIES OVER SOUTHERN/SOUTHEAST KS. HOWEVER...DUE TO CONVECTIVE OUTFLOW UNCERTAINTIES...WILL PUNT HEAT HEADLINES DECISION TO THE NIGHT SHIFT. DUE TO THE VERY HOT TEMPERATURES AND BOUNDARY IN VICINITY...COULD SEE A FEW HIT-AND-MISS LATE AFTERNOON/EVENING THUNDERSTORMS OVER SOUTHERN KS THURSDAY...WITH ANOTHER ROUND OF SHOWERS/THUNDERSTORMS POSSIBLE THURSDAY NIGHT-EARLY FRIDAY OVER MAINLY CENTRAL KS...AS MORE WEAK MONSOONAL ENERGY TOPS RIDGE. ANOTHER VERY HOT FRIDAY IS ANTICIPATED...WITH AFTERNOON HIGHS LIKELY SOARING ABOVE 105 DEGREES FOR MANY AREAS. LIKE THURSDAY...CANNOT RULE OUT A FEW HIT-AND-MISS AFTERNOON/EVENING THUNDERSTORMS DUE TO WEAK BOUNDARY IN VICINITY. SHORT-MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST A COLD FRONT WILL PASS SOUTHEAST ACROSS THE REGION SATURDAY...ASSOCIATED WITH AN AMPLIFIED SHORTWAVE TROUGH OVER THE UPPER MISSISSIPPI VALLEY. AFTER ANOTHER HOT DAY OVER SOUTHERN/CENTRAL KS SATURDAY AHEAD OF THE FRONT...READINGS BY SUNDAY SHOULD DROP INTO THE 90S FOR MOST LOCATIONS BEHIND THE FRONT...WHICH WILL BE NEAR SEASONAL NORMALS. ADDITIONALLY...AT LEAST ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT LATE FRIDAY NIGHT...AND ESPECIALLY SATURDAY AFTERNOON/EVENING. HOWEVER...OTHER THAN ISOLATED RELIEF...WIDESPREAD APPRECIABLE RAINS APPEAR UNLIKELY. FOR MONDAY AND BEYOND...UNCERTAINTY EXISTS IN THE MODELS WHETHER THE ABNORMALLY WARM SUMMER TEMPERATURES WILL RETURN. ECMWF SUGGESTS RIDGE WILL BUILD BACK IN...RESULTING IN HOT AND DRY WEATHER RETURNING. HOWEVER...GFS AND ASSOCIATED ENSEMBLES KEEP THE RIDGE CENTERED WEST OF THE REGION...WHICH WOULD RESULT IN READINGS CLOSER TO SEASONAL NORMALS...ALONG WITH PERIODIC CHANCES FOR PRECIPITATION. WILL HOPE THAT THE GFS AND ASSOCIATED ENSEMBLES VERIFY. KLEINSASSER AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. AN IMPRESSIVE CONVECTIVE OUTFLOW BOUNDARY AND THE EAST TO NORTHEAST WIND FLOW BEHIND IT WILL GRADUALLY WEAKEN THROUGH THE AFTERNOON ACROSS THE AREA. HOWEVER ANOTHER COMPLEX OF STORMS IS LIKELY TO DEVELOP ACROSS THE HIGH PLAINS THIS EVENING...WHICH COULD IMPACT CENTRAL KANSAS AGAIN EARLY THURSDAY MORNING. FOR NOW CONFIDENCE WAS ONLY HIGH ENOUGH TO INSERT VCTS AT KRSL AND KSLN. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 106 77 106 77 / 10 10 10 20 HUTCHINSON 104 77 104 77 / 10 20 10 20 NEWTON 103 76 103 76 / 10 20 20 20 ELDORADO 103 77 104 77 / 10 20 20 20 WINFIELD-KWLD 108 78 109 78 / 10 10 10 20 RUSSELL 100 75 101 75 / 10 40 20 20 GREAT BEND 102 76 102 76 / 10 30 10 20 SALINA 100 75 101 75 / 10 40 20 20 MCPHERSON 102 76 102 76 / 10 30 20 20 COFFEYVILLE 108 78 108 78 / 10 10 20 20 CHANUTE 103 76 102 76 / 10 30 30 20 IOLA 102 75 101 75 / 10 30 30 20 PARSONS-KPPF 105 78 105 78 / 10 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 1, 4:22 PM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 422 PM CDT WED AUG 1 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 422 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STORMS MAY REDEVELOP TONIGHT OVER CENTRAL AND EAST- CENTRAL KANSAS. SOME GUSTY WINDS ARE POSSIBLE BUT SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES OVER 100 DEGREES ARE FORECAST ACROSS MOST OF THE AREA THURSDAY AND FRIDAY AFTERNOON...AND ON SATURDAY OVER SOUTHERN KANSAS. VALUES MAY EXCEED 105 DEGREES OVER SOUTHERN KANSAS EACH DAY. A COUPLE OF ROGUE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EARLY EVENING THURSDAY THROUGH FRIDAY ACROSS THE AREA. GUSTY WINDS WOULD BE POSSIBLE WITH ANY STORMS THAT DEVELOP. A BETTER CHANCE OF THUNDERSTORMS WILL OCCUR FRIDAY NIGHT THROUGH SATURDAY NIGHT...AS A COLD FRONT MOVES THROUGH THE AREA. STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Aug 2, 2:40 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 240 AM CDT THU AUG 2 2012 KSZ048>051-020830- ELLSWORTH-MCPHERSON-RICE-SALINE- 240 AM CDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELLSWORTH...MCPHERSON...RICE AND SALINE COUNTIES... AT 237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG WINDS FROM THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS. THE LEADING EDGE OF THE WINDS WERE ALONG A LINE EXTENDING FROM SOLOMON TO LORRAINE...AND MOVING SOUTHEAST AT 40 MPH. WINDS OF 40 TO 50 MPH ARE LIKELY. && LAT...LON 3896 9738 3844 9738 3834 9848 3868 9848 TIME...MOT...LOC 0739Z 319DEG 33KT 3887 9737 3859 9830 HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:29 AM CDT | Special Weather Statement | ICT | McPherson, Marion | 31 min |
| Aug 2, 4:17 AM CDT | Excessive Heat Warning | ICT | Butler, Chautauqua, Cowley, Elk, Harper, Kingman and 6 more | 40 hr |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.